Publication Type

Journal Article

Publication Date

4-2011

Abstract

Statistics are developed to test for the presence of an asymptotic discontinuity (or infinite density or peakedness) in a probability density at the median. The approach makes use of work by Knight (1998) on L(1) estimation asymptotics in conjunction with nonparametric kernel density estimation methods. The size and power of the tests are assessed, and conditions under which the tests have good performance are explored in simulations. The new methods are applied to stock returns of leading companies across major U.S. industry groups. The results confirm the presence of infinite density at the median as a new significant empirical evidence for stock return distributions.

Keywords

Asymptotic leptokurtosis, Infinite density at the median, Kernel density estimation, Least absolute deviations, Stylized facts

Discipline

Econometrics

Research Areas

Econometrics

Publication

Journal of Business and Economic Statistics

Volume

29

Issue

2

First Page

282

Last Page

294

ISSN

0735-0015

Identifier

10.1198/jbes.2010.07327

Publisher

Taylor & Francis: SSH Journals

Creative Commons License

Creative Commons Attribution-Noncommercial-No Derivative Works 4.0 License
This work is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 4.0 License.

Additional URL

http://doi.org/10.1198/jbes.2010.07327

Included in

Econometrics Commons

Share

COinS